West Virginia, 2013

Heavy Rain in West Virginia, June 5, 2013

June 5, 2013 · NWS RLX · 1 event in 1 county or zone

A mid level disturbance in the winds aloft was approaching from the west. As moisture and instability increased, convection formed during the late afternoon into the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A mid level disturbance in the winds aloft was approaching from the west. As moisture and instability increased, convection formed during the late afternoon into the early evening.

Within a large group of showers and thunderstorms, a short line oriented itself along the wind flow, from southwest to northeast in eastern Boone County. This caused some repetitive showers to cause some minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 5, 1:59 PM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 5, 1:59 PM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EDT WED JUN 5 2013

.SYNOPSIS...
MOISTURE AND INSTABILITY INCREASES. INVERTED TROF AND FRONT SETS
ALONG THE OHIO RIVER VALLEY OVERNIGHT. SEVERAL DISTURBANCES ALOFT
PASS THIS EVENING INTO FRIDAY. DRIER AIR CREEPS BACK THIS WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
WE ARE STILL THINKING THE INVERTED SURFACE TROF...AND ITS ASSOCIATED
MOISTURE CONVERGENCE SETS UP THE OHIO RIVER VALLEY INTO SOUTHEASTERN
OHIO OVERNIGHT TONIGHT.

AT 18Z. INSTABILITY INCREASING AS DEW POINTS HAVE REACHED THE LOWER
60S.  STRONG DEW POINT GRADIENT LOCATED NEAR VINTON TO MORGAN
COUNTIES IN OHIO.

SO HAVE THE LIKELY AND HIGHER POPS MOVING NE INTO THE SOUTHERN
LOWLANDS LATE THIS AFTERNOON...THEN BECOMING CONCENTRATED AROUND THE
OHIO VALLEY COUNTIES OVERNIGHT...AHEAD OF THE APPROACHING 500 MB
VORT MAX.  OF COURSE...WITH PWS EXCEEDING 1.75 TONIGHT...ANY SHOWER
CAN BE A DOWNPOUR WITH THE USUAL STREET AND POOR DRAINAGE FLOODING.
HARD TO DETERMINE SPECIFIC HOURLY POP FOR THE BKW TO EKN
CORRIDOR...SINCE HAVE MAIN SUPPORT FURTHER WEST.  STILL...HAVE TO
HAVE AT LEAST CHANCE POPS FOR SCATTERED CONVECTION IN THESE OTHER
COUNTIES DUE TO THE INCREASE IN MOISTURE.

IN THE WAKE OF THAT 500 MB VORT MAX....THERE WILL LIKELY BE
LULLS...PUT HARD TO BE DETERMINISTIC AND PICK WHERE.

NEXT MAIN VORT MAX AT 500 MB ASSOCIATED WITH THE DECAYING/WARMING
COMPLEX...IN MISSOURI AND ARKANSAS AT 18Z WED...WILL PASS US
THURSDAY AFTERNOON.

HAVE HIGHER POPS SLOWLY CREEPING EAST DURING THE DAY ON THURSDAY.

CURRENTLY MANY COUNTIES WANT AND NEED THE RAIN. YET...STILL
CONCERNED ABOUT THE WHOLE EVENT THROUGH FRIDAY. THUS...WE ARE STILL
KEEPING THE WATER HAZARD IN OUR HAZARDOUS WEATHER OUTLOOK. AS OF 18Z
WEDNESDAY WE ARE THINKING...BEST POLICY IS TO MONITOR THESE INITIAL
ROUNDS OF CONVECTION LATE TODAY AND TONIGHT...TO DETERMINE THE
COVERAGE OF THE INITIAL HEAVY RAIN...AND IF AND WHERE WE NEED FLASH
FLOOD WATCHES FOR THE LATER ROUNDS TO FOLLOW.

NO BIG CHANGES IN MINIMUM AND MAXIMUM TEMPERATURES.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
ACTIVE WEATHER PATTERN CONTINUES IN THE SHORT TERM PERIOD. THURSDAY
NIGHT STARTS OUT WITH FRONTAL BOUNDARY STALLED NEAR THE OHIO
RIVER...WITH INITIAL WAVE OF LOW PRESSURE STARTING TO PUSH TO THE
EAST OF THE CWA. ONCE THIS INITIAL WAVE MOVES OFF LATE THURSDAY
NIGHT...WILL SEE A GRADUAL DECREASE IN POPS THURSDAY
NIGHT...HOWEVER...FRONTAL BOUNDARY WILL START TO SLIDE OFF TO THE
SOUTH AND EAST ON FRIDAY...IN ADDITION...LOW PRESSURE WILL START TO
RIDE UP ALONG THE EAST COAST OF THE UNITED STATES FRIDAY. NAM MODEL
CONTINUES TO BE THE OUTLIER DURING THIS PERIOD WITH IT CONTINUING TO
TREK THE LOW UP THROUGH THE APPALACHIANS...INSTEAD OF ALONG THE EAST
COAST. HAVE DISREGARDED THE NAM DURING THIS PERIOD AS A RESULT.
THEREFORE...BULK OF PRECIPITATION ON FRIDAY SHOULD BE ACROSS THE
EASTERN HALF OF THE CWA...PARTICULARLY ACROSS THE HIGHER TERRAIN
COUNTIES. STILL LOOKING AT THE POTENTIAL FOR HEAVY DOWNPOURS DURING
THIS PERIOD AS PW VALUES WILL CONTINUE TO BE WELL ABOVE
NORMAL...GENERALLY 1.6 TO 1.8 INCHES. BULK OF PRECIPITATION WILL
FINALLY TAPER OFF ON SATURDAY AS THE LOW CONTINUES TO PULL OFF TO
THE EAST...BUT COULD STILL SEE A CHANCE OF SHOWERS OVER THE WEEKEND
WITH THE FRONTAL BOUNDARY LINGERING NEARBY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
FRONTAL BOUNDARY WILL GRADUALLY LIFT BACK NORTH ACROSS THE CWA LATE
IN THE WEEK AS LOW PRESSURE STARTS TO PUSH EAST ACROSS THE GREAT
LAKES REGION. COLD FRONT ASSOCIATED WITH THIS LOW WILL START TO PUSH
SOUTH INTO THE CWA EARLY NEXT WEEK...BUT THERE TENDS TO BE
DIFFERENCES BETWEEN THE MODELS CONCERNING THE PLACEMENT/TIMING OF
THIS BOUNDARY INTO THE CWA. FOR NOW...ROLLED WITH HPC
GUIDANCE...WHICH GENERALLY GIVES A BROAD BRUSH OF POPS EARLY NEXT
WEEK. ONCE THE FRONTAL BOUNDARY IS ABLE TO PUSH SOUTH...EXPECT TO
SEE SOME COOLER...DRIER WEATHER.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AT 18Z...DEW POINTS AND INSTABILITY INCREASING.  INVERTED TROF
SETTING UP IN OHIO VALLEY WITH ASSOCIATED MOISTURE
CONVERGENCE...APPROACHING 500 MB SHORT WAVE.  THIS ALL SPELLS AN
INCREASE IN CONVECTION 18Z THROUGH 02Z ACROSS SOUTHERN COUNTIES...
INCLUDING MAINLY NORTHEAST KENTUCKY...SOUTHERN WEST VIRGINIA
INCLUDING HTS...CRW...AND BKW...AND SOUTHWEST VIRGINIA.  HARD TO
DETERMINE COVERAGE LATE THIS AFTERNOON AND EVENING OVER THE WV
MOUNTAIN COUNTIES.  CURRENTLY LEAVING HIGHER POPS TO THE
WEST...ACROSS THE LOWLANDS.

AFTER SUNSET AND 01Z...HAVE CONVECTION TRYING TO LINGER MOST
OVERNIGHT ALONG THE OHIO RIVER COUNTIES...INCLUDING THE MID OHIO
VALLEY AROUND PKB AND UNI...THEN CREEP EAST 12Z TO 18Z THURSDAY.

CEILINGS FORMING AT 3 TO 4 THSD FT BKN WITH LAYERS ABOVE...LOWERING
TO AROUND 1 TO 2 THSD FT BKN IN SHOWERS AND THUNDERSTORMS.

VSBY AOB 3 MILES IN ANY CONVECTION...WITH AREAS OF 3 TO 5 MILES 06Z
TO 12Z IN LIGHT FOG AND HAZE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING LULLS IN CONVECTION AFTER FIRST 500 MB
DISTURBANCE PASSES FOR 06Z TO 12Z THURSDAY IN QUESTION.  COVERAGE
MAY BE LESS THAN FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    L    L    M    M    M    M    M
HTS CONSISTENCY  H    H    H    M    M    L    L    M    M    M    M    L
BKW CONSISTENCY  H    M    M    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M

AFTER 18Z THURSDAY...
IFR IN SHOWERS AND THUNDERSTORMS THURSDAY INTO SATURDAY ALONG WITH
LOW CEILINGS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/SL
NEAR TERM...KTB
SHORT TERM...SL
LONG TERM...SL
AVIATION...KTB
Hazardous weather outlook, Jun 5, 10:21 AM EST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1121 AM EDT WED JUN 5 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-061530-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1121 AM EDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS INTO FRIDAY NIGHT.
LOCAL DOWNPOURS ARE POSSIBLE.

IF REPETITIVE SHOWERS ARE EXPECTED TO FAVOR THE SAME AREAS...FLASH
FLOOD WATCHES WOULD BE POSTED...FOR THE POSSIBILITY OF FLASH
FLOODING ALONG SMALL STREAMS AND CREEKS.

STRONG RISES ON HEADWATER RIVERS COULD THEN OCCUR FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Special weather statement, Jun 5, 4:45 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
545 PM EDT WED JUN 5 2013

WVZ005-052245-
WAYNE WV-
545 PM EDT WED JUN 5 2013

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
OF LOUISA...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR GENOA AROUND 605 PM...KIAHSVILLE AROUND 615
PM...EAST LYNN LAKE AROUND 625 PM AND EAST LYNN AROUND 630 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3831 8234 3820 8227 3814 8228 3813 8226
      3812 8227 3805 8219 3791 8237 3796 8248
      3797 8248 3798 8246 3800 8252 3804 8254

08
Special weather statement, Jun 5, 5:15 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
615 PM EDT WED JUN 5 2013

WVZ006-007-014-052315-
CABELL WV-MASON WV-PUTNAM WV-
615 PM EDT WED JUN 5 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CABELL...SOUTH CENTRAL
MASON AND WEST CENTRAL PUTNAM COUNTIES...

AT 605 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF
PROCTORVILLE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MILTON AROUND 620 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
22 AND 28 IN WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3862 8212 3855 8197 3838 8218 3841 8225

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Boone

When
June 5, 6:45 PM EST to 7:00 PM EST
Where
Boone County, 0.13 mi WSW of Pondco to 0.19 mi WNW of Pondco
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.900, -81.672

A local downpour occurred over the Pond Fork Valley near Wharton. A citizen reported 3 inches of rain in 1 hour in their private rain gauge. Radar estimated a small area of 2 to 2.5 inches. Ditch lines and runs coming off the steep mountain slopes overflowed after some culverts got clogged with debris. The overflow collected in poor drainage areas. A few yards were flooded, along with the local baseball field. Water also drained into the Wharton Barrett Volunteer Fire Department from their parking lot.

The streams, including Pond Fork, remained within their banks.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444496.